Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Riverton, WY

June 3, 2001Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 3, 2001, 11:27 AM MDT for Natrona County, Wyoming. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 3, 2001, 11:27 AM MDT (17:27 UTC)
Expired
Jun 3, 2001, 12:30 PM MDT
In force
63 min
Issued by
NWS Riverton, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 63 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 031728
SVRRIW
WYC013-025-043-031800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1127 AM MDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN NATRONA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 1230 PM MDT.

* AT 1125 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A LINE OF SEVERE THUNDERSTORMS OVER EXTREME EASTERN FREMONT COUNTY. 
THIS LINE OF STORMS WILL BE MOVING NORTHEAST TOWARD WESTERN FREMONT 
COUNTY AT 25 TO 30 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE CROSSING OVER THE NATRONA 
COUNTY LINE AROUND 1140 AM AND WILL BE 7 MILES WEST OF HILAND AROUND 
NOON MDT.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...60 MPH 
WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY 
RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY *YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



LAT...LON 4335 10794 4232 10815 4250 10732 4356 10715

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:30 AM MDT, 7 hours 57 minutes earlier.

Area forecast discussion, Jun 3, 3:30 AM MDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MDT SUN JUN 3 2001

A SMATTERING OF SHOWERS ACROSS THE AREA AT PRESENT WITH TEMPERATURES
STILL ON THE MILD SIDE.  OVERALL CLOUD TOPS HAVE BEEN WARMING AND
CLOUDS THINNING LAST FEW HOURS.  THUS AT LEAST SOME SUN APPEARS
IMMINENT THIS MORNING FOR MOST...WHICH SHOULD AID IN ATMOSPHERE
DESTABILIZING AS POTENT UPPER SHORTWAVE HEADS OUR WAY.  THIS FEATURE
SHOWING UP WELL ON SATELLITE IMAGERY AS IT DIGS UPPER TROF INTO
NORTHEAST NEVADA.  EVENING MODELS HAVE TRENDED SLOWER WITH THIS
UPPER SYSTEM...HAVING A CLOSED LOW HANGING OUT OVER WYOMING INTO
TUESDAY.  COLD AIR STILL WELL WEST...BUT SHOULD FILTER IN STEADILY
TODAY AS TROF MOVES IN.  WIND TO PICK UP BY AFTERNOON AS GRADIENT
TIGHTENS WITH APPRAOCHING SURFACE HIGH.  SHORTWAVE ROARS ACROSS
WESTERN AND CENTRAL WYOMING THIS AFTERNOON AND EVENING...WITH PLENTY
OF MOISTURE AVAILABLE...SO SOME DECENT RAINFALL TO BE HAD...THO WILL
BE SPOTTY AS IS THE CASE WITH CONVECTIVE EVENTS.  BEST CHANCE OF
HEAVY RAINFALL APPEARS TO BE NORTHEAST PART OF THE CWA OVER EAST
JOHNSON COUNTY WITH DEEPEST PROGGED MOISTURE...GOOD LOW LEVEL
CONVERGENT/UPPER LEVEL DIVERGENT COUPLET...AND HIGHEST CAPE TO GO
ALONG WITH THE VORT ENERGY.  HAVE CHANGED MOST WORDING TODAY TO
REFLECT CONVECTION.  THIS TO GRADUALLY BECOME MORE STRATIFORM
TONIGHT.  AS COLD AIR ARRIVES AND TEMPERATURES FALL...DECENT SNOW
(FOR JUNE) TO BE HAD IN THE MOUNTAINS...WITH POSSIBLE LIGHT
ACCUMULATONS IN SOME OF THE BASINS AS 700 TEMPERATURES FALL TO
MAINLY -4 TO -7 C.   WITH TREND OF SYSTEM SLOWER...HAVE DITCHED THE
CLEARING IDEA TONIGHT AND LEFT CLOUDS AND POPS IN FOR MOST THRU
MONDAY.  WILL LEAVE FOR SUBSEQUENT SHIFT TO DETERMINE IF
PRECIPITATION NEEDS TO BE ADDED FOR TUESDAY.  WILL CONTINUE SPS FOR
COLD TEMPERATURES...SNOW...AND WIND.

.RIW...NONE

VALONE

In the hours before

Special weather statement, Jun 3, 9:06 AM MDT, 2 hours 21 minutes before
WYZ015-027-028-040000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
906 AM MDT SUN JUN 3 2001

THE SEVERE WEATHER POTENTIAL IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...
THE COMBINATION OF AN UNSEASONABLY STRONG UPPER DISTURBANCE MOVING
ACROSS THE REGION FROM THE WEST AND LOW LEVEL EASTERLY FLOW WILL
RESULT IN SCATTERED THUNDERSTORMS TODAY. THERE IS A SLIGHT CHANCE
THAT SOME OF THESE STORMS WILL DEVELOP LARGE HAIL AND VERY STRONG
WIND GUSTS FROM MIDDAY TODAY THROUGH THIS AFTERNOON.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING4

JOHNSON
NATRONA

WCJIN-WYNE
RWM
Special weather statement, Jun 3, 10:01 AM MDT, 1 hour 26 minutes before
WYZ011>014-019-020-031700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1001 AM MDT SUN JUN 3 2001

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL FREMONT AND
WESTERN SUBLETTE COUNTIES...

AT 1000 AM MDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM THE RIVERTON AREA SOUTH TO NEAR
ATLANTIC CITY. THE STORMS WERE MOVING NORTHEAST AT BETWEEN 35
AND 40 MILES AN HOUR...AND MAY PRODUCE ISOLATED WIND GUSTS TO
NEAR 50 MPH...AS WELL AS BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT
LIGHTNING.

ANOTHER AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER WESTERN
SUBLETTE COUNTY.  THESE STORMS WERE MOVING NORTHEAST AT AROUND
20 MILES AND HOUR. SMALL HAIL...BRIEF HEAVY RAIN AND
FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

WCJIN-WYNW-WYSW

DN

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:23 AM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs52 min
Jun 3, 12:45 PM MDTSevere Thunderstorm WarningRIWNatrona45 min
Jun 3, 1:32 PM MDTSevere Thunderstorm WarningRIWNatrona28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.